Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 215, NWS Wichita, KS

August 10, 2017Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2017, 7:01 PM CDT for Sumner County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 7:01 PM CDT (00:01 UTC)
Expired
Aug 10, 2017, 7:31 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sumner County, KS

The radar

The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:25 PM CDTHAIL 0.884 Nnw Geuda Springs, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KICT 110001
SVRICT
KSC191-110045-
/O.NEW.KICT.SV.W.0215.170811T0001Z-170811T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
701 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sumner County in south central Kansas...

* Until 745 PM CDT

* At 701 PM CDT, a severe thunderstorm was located 7 miles north of
  South Haven, or 8 miles south of Wellington, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  South Haven, Geuda Springs, Hunnewell and Perth. 

This includes Interstate 35 between Mile Markers 1 and 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9755 3723 9751 3723 9715 3700 9715
TIME...MOT...LOC 0001Z 283DEG 24KT 3715 9737 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
420 
WWUS53 KICT 110020
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
720 PM CDT THU AUG 10 2017

KSC191-110045-
/O.CON.KICT.SV.W.0215.000000T0000Z-170811T0045Z/
Sumner KS-
720 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN SUMNER COUNTY...

At 720 PM CDT, a severe thunderstorm was located near Geuda Springs,
or 8 miles south of Oxford, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
South Haven, Geuda Springs, Hunnewell and Perth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9755 3723 9751 3723 9715 3700 9715
TIME...MOT...LOC 0020Z 274DEG 26KT 3715 9718 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
064 
WWUS53 KICT 110031
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
731 PM CDT THU AUG 10 2017

KSC191-110041-
/O.CAN.KICT.SV.W.0215.000000T0000Z-170811T0045Z/
Sumner KS-
731 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 900 PM CDT for south central Kansas.

LAT...LON 3700 9755 3723 9751 3723 9715 3700 9715
TIME...MOT...LOC 0028Z 283DEG 24KT 3713 9709 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:37 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 10, 6:37 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
637 PM CDT Thu Aug 10 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 156 PM CDT Thu Aug 10 2017

Water vapor imagery shows potent shortwave impulse tracking across
northern WI and approaching the western Great Lakes. At the
surface, cold front extends from northern MO and across far
northern KS.

Storms have developed along the cold front over nw KS, likely
aided by upslope processes. Current thinking is that storms will
continue along the front as it pushes south this evening. Should
also see convection expand in coverage as 850-700mb moisture
transport ramps up toward sunset in addition to much of the area
moving into the right entrance region of an unseasonably strong
upper jet. While storms will be possible just about anywhere
across forecast area this evening, feel the more robust activity
should be generally along and west of I-135 where better
instability will be situated. Should once again be plenty of shear
for large hail with downburst winds also a threat. Will also run
with a flood watch for areas that have received the most rainfall
over the past several days which will generally be the southwest
corner of our forecast area. Thing should be fairly progressive
with the bulk of the activity south of the forecast area by 2 am.

By sunrise Fri, the majority of the showers and storms should be
down in OK with a cool airmass left over KS. Expecting an increase
in convection Fri night over western KS as some of the deeper
moisture starts to work back around the western fringe of the
surface high. This will also be aided by sw KS remaining in the
right entrance region of the upper jet. There is good model
agreement in shortwave energy diving southeast out of the
central/northern Rockies Sat night that should ramp up shower and
storm chances. Some of this may linger into Sun as the atmosphere
remains very moist in the low levels.

Confidence remains high that below normal afternoon highs will
maintain through the weekend but will still feel muggy as we keep
some low level moisture around.

.LONG TERM...(Monday through Thursday)
Issued at 156 PM CDT Thu Aug 10 2017

Pattern looks to remain unsettled through much of this period.
Unseasonably strong westerlies will remain in place as the
surface high shifts east. This will keep low level moisture in
place as a number of perturbations slide through the flow. At
this time the better rain chances look to be Tue into Tue night as
a wave slides across northern KS and Nebraska. May actually see a
warming trend toward the end of the work week which may get
afternoon highs back closer to seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Aug 10 2017

Ongoing convection will last into the overnight as the current
activity moves southeast. High Plains convection is expected to
come together into a MCS with that system moving across northern
OK and southern KS overnight. This system will affect the KICT and
KCNU TAFs at most.

Outside of those storms, conditions will remain VFR until about
10z when fog will start to form. There are more clouds this
evening than what occurred this morning, so while the fog is
possible, it should not be was widespread or as dense as it was
Thursday morning.

Once the fog burns off Friday morning, conditions will be VFR
until the next chance of storms late Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  82  67  81 /  70  20  20  50
Hutchinson      65  83  65  80 /  70  10  20  50
Newton          66  83  64  79 /  60  20  20  40
ElDorado        67  82  64  80 /  60  20  20  40
Winfield-KWLD   68  83  67  81 /  70  40  20  50
Russell         62  82  64  81 /  60  10  30  40
Great Bend      63  83  65  81 /  60  10  30  50
Salina          64  84  65  82 /  60  10  20  30
McPherson       64  83  64  80 /  60  10  20  40
Coffeyville     68  84  66  82 /  60  50  20  40
Chanute         66  83  65  82 /  60  30  10  40
Iola            67  83  64  81 /  60  30  10  30
Parsons-KPPF    68  83  66  82 /  60  40  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ067.

Flash Flood Watch through Friday morning for KSZ082-083-091>093.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KRC
Hazardous weather outlook, Aug 10, 6:50 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
650 PM CDT Thu Aug 10 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
650 PM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms are expected across most of the area tonight. The strongest
storms are expected to remain south of Highway 50. The main threats
are half dollar size hail, 60 mph winds and heavy rain and flooding
possible with the stronger storms.

See latest flood watch along with severe thunderstorm watches for
additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances are expected to return late Friday night into
Saturday. While severe storms are not expected, some small hail,
50 mph winds and brief heavy rain will be possible with the
stronger storms.

Saturday night through Wednesday the area will remain in an
unsettled weather pattern. While organized severe storms are not
anticipated, a few strong storms producing small hail, gusty winds
and brief heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Special weather statement, Aug 10, 5:29 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT THU AUG 10 2017

KSZ094-098-102300-
Chautauqua KS-Elk KS-
529 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Chautauqua County in southeastern Kansas...
  Southern Elk County in southeastern Kansas...

* Until 600 PM CDT

* At 527 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Moline, or 11 miles south of
  Howard...moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Moline, Longton, Elk Falls and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3723 9640 3745 9644 3747 9597 3726 9596
      3718 9597 3719 9601
TIME...MOT...LOC 2228Z 269DEG 24KT 3731 9633

LAWSON
Special weather statement, Aug 10, 6:01 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
601 PM CDT THU AUG 10 2017

KSZ070-102330-
Greenwood KS-
601 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 630 PM CDT

* At 558 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles west of Madison...moving
  east at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern and east central Kansas.

LAT...LON 3803 9635 3817 9636 3817 9596 3801 9596
TIME...MOT...LOC 2301Z 255DEG 11KT 3814 9625

LAWSON
Special weather statement, Aug 10, 6:23 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT THU AUG 10 2017

KSZ067-082-110000-
Reno KS-Kingman KS-
623 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 700 PM CDT

* At 623 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Preston...moving south at 30
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cunningham, Turon and Penalosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas.

LAT...LON 3783 9836 3760 9828 3756 9846 3776 9847
      3782 9846 3783 9847
TIME...MOT...LOC 2323Z 343DEG 26KT 3776 9850

LAWSON
Special weather statement, Aug 10, 6:46 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
646 PM CDT THU AUG 10 2017

KSZ092-110015-
Sumner KS-
646 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Sumner County in south central Kansas...

* Until 715 PM CDT

* At 645 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Wellington...
  moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, South Haven, Geuda Springs, Mayfield and Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 900 PM CDT for south central Kansas.

LAT...LON 3708 9765 3726 9759 3726 9715 3703 9715
TIME...MOT...LOC 2346Z 276DEG 12KT 3717 9752

LAWSON
Special weather statement, Aug 10, 6:52 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
652 PM CDT THU AUG 10 2017

KSZ098-099-110030-
Montgomery KS-Chautauqua KS-
652 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 730 PM CDT

* At 650 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Peru, or 7 miles northwest of
  Caney...moving east at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Caney, Sedan, Peru, Chautauqua, Havana and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.

LAT...LON 3700 9621 3717 9618 3713 9583 3700 9585
TIME...MOT...LOC 2352Z 290DEG 32KT 3705 9605

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:17 PM CDTSpecial Weather StatementICTAllen, Woodson28 min
Aug 10, 7:24 PM CDTSpecial Weather StatementICTCowley36 min
Aug 10, 7:50 PM CDTSpecial Weather StatementICTWilson25 min
Aug 10, 8:17 PM CDTSevere Thunderstorm WarningICTLabette, Neosho, Wilson26 min
Aug 10, 9:00 PM CDTSpecial Weather StatementICTWilson30 min
Aug 10, 9:50 PM CDTSpecial Weather StatementICTButler25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.